Ohio, 2018

Tornado and Damaging Winds in Ohio, May 30, 2018

May 30, 2018 · NWS ILN · 5 events in 4 counties and zones

Scattered thunderstorms developed across the region as the remnants of Sub Tropical Storm Alberto lifted north through the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed across the region as the remnants of Sub Tropical Storm Alberto lifted north through the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 30, 12:35 PM EST, 1 hour 31 minutes earlier.

Area forecast discussion, May 30, 12:35 PM EST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
135 PM EDT Wed May 30 2018

.SYNOPSIS...
The remnants of Alberto will move up across Indiana today and into
lower Michigan through tonight. A series of upper level
disturbance will then move across the region Thursday and
Friday. This will result in occasional showers and
thunderstorms through the end of the work week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Observational platforms /GOES 16 and MRMS/ clearly show the
center of Alberto remnants in southwest Indiana moving steadily
northward. This system has remained incredibly well-intact over
time, and VWPs from area 88-Ds and TDWRs showing 1km-3km flow is
impressive still this morning, with 30-40kts of 1km flow and up
to 50kts at 3km on the eastern semicircle of the 998mb low. The
30.12Z KILN sounding sampled a very moist and not-surprisingly
very tropical type environment, with freezing levels
approaching 14kft, PWATS near 1.90", and deep unidirectional
south/southeasterly flow. The reflection of this system weakens
considerably with height, thus deep layer flow is overall not
impressive. GOES 16 red channel shows plenty of insolation
/heating/ over the Tri-State which should continue to
destabilize the boundary layer into early afternoon.

Recent HRRR/RAP runs are in agreement and tightly clustered in
the track of the low north-northeast into nrn Indiana by this
evening. Accompanying strong low level flow field will track up
the Indiana/Ohio border, and expand in areal extent while slowly
weakening overall. Meanwhile, slot of sct-bkn clouds over much
of the ILN CWA this morning will allow for heating, and MLCAPE
to reach 1000-1250 J/kg over much of the forecast area as
convergence on the eastern semicircle of the low increases.
Bands of sct-bkn showers and a few thunderstorms will develop by
noon over the Tri-State, moving steadily northeast and will
slowly deepen and strengthen, with convection likely being its
deepest over central Ohio/Scioto Valley later this afternoon
into early evening. Additional bands of storms will likely form
in the southern semicircle of Alberto's high PWAT field over the
forecast area through the evening, oriented in a southwest-to-
northeast fashion where convergence remains relatively higher.

There is somewhat of a spatial disconnect today between the
deeper instability /eastern half of ILN CWA/ to the stronger
1km- 3km flow field /western half of ILN CWA/. HRRR updraft
velocities really don't get impressive til later this afternoon
in central Ohio where the deeper instability resides, and this
area is on the marginal fringe of the stronger low level flow,
which sits further west. Still, there is enough overlap of 0-1km
shear of 25kts, and 0-1km SRH of 125-150 m2/s2 to warrant a
concern of a brief/weak tornado out of the strongest/most
discrete of any transient supercell structures. It is noted that
all CAM updraft helicity swaths are very muted/weak today,
suggesting deeper rotating storms will struggle to develop given
lack of supercell shear overall and very poor lapse rates. But
we've learned time and again that remnant tropical systems are
not to be trusted with even marginal shear/instability profiles,
and LCLs will be very low today given the deep moisture. So
there's concern for both isolated damaging wind gusts, as well
as a very brief/weak tornado especially at the interface of the
stronger instability /east/ and stronger flow /west/.

Other concern is obviously flash flooding, but agree with
previous shift that this will be localized and spotty at best
given orientation of the forcing/flow to the storm motion, and
overall sct-broken nature of convection. That being said, can
see a few narrow bands of intense rates developing given very
anomalous PWAT and warm cloud depth fields.

&&

.SHORT TERM /THURSDAY/...
A warm and humid airmass will still be in place across the
region on Thursday as highs push into the mid to possibly upper
80s. A weak mid level short wave is forecast to move east across
the region through the afternoon hours. This combined with the
unstable airmass, should be enough to allow for at least some
scattered thunderstorms. Would expect the best chances to be
across our east where the mid level energy should coincide
best with the afternoon heating.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Thursday night into Friday two upper level disturbances will be
approaching from the west. The first being over Lake Superior
and the second over eastern Missouri. Late Thursday the
disturbance over Lake Superior will dive southeast with the
disturbance over Missouri approaching the forecast area. Out in
front of these disturbances the lift is looking more and more
impressive each model run. The GFS and NAM are currently the
strongest showing sufficient DCVA and even upper level
divergence from a RRQ at 250 MB. The ECMWF is weaker with the
system and keeps it slightly further south. At the base of the
mid-level wave will be a jet enhancement. Even with the stronger
and further north solutions of the NAM/ GFS the low level jet
streak looks to pass just south of the area. Instability on the
NAM is impressive with CAPE values of 1500 to 2000 J/kg across
the area while the GFS is much more restrained with values only
around 500 to 1000 J/kg. The better instability axis also lies
south of the area. Given the above, think the best chance for
severe weather will be just south of the area with damaging
winds being the primary threat. Have gone ahead and raised PoPs
for Thursday night into Friday. SPC also has a slight risk out
across central Kentucky for this (marginal for our area). Future
forecast packages will have to watch the track and strength of
the low though as any slight changes north would equate to
higher severe weather chances for the tri-state.

Friday into Friday night, a mid-level shortwave will dive southeast
across Ohio allowing the chance of showers and thunderstorms to
continue over the region. A surface cold front in association with
the wave will push through the region Friday night bringing drier
and more seasonable weather to the Ohio Valley.

Late Saturday into Sunday models continue to struggle with the
strength of the next wave. The ECMWF advertises a weaker wave
passing over the area Sunday while the GFS continues to advertise a
stronger wave. The GFS solution favors a tighter baroclinic zone and
therefore a slightly higher chance of precipitation. The ECMWF
favors less precipitation. For now have leaned to a drier solution
as even the GFS PWATs fall to less than 1.00" in front of the Sunday
wave. For the remainder of the extended surface high pressure will
move over Michigan and keep pleasant weather across the region.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Showers were becoming more numerous across the area as of 17Z
and will continue to expand in coverage and intensity through
the remainder of the afternoon. Expect VFR conditions ahead of
the showers and scattered storms, but with time as showers
become more numerous should see areas of MVFR cigs develop as
deeper moisture and lift continues to move into the area. Any
downpour today will be very efficient in terms of rain rates and
will cause brief IFR visibilities and perhaps gusty winds above
35kts. Background surface flow today will be out of the south or
southeast at 15-25 mph with locally higher gusts, before veering
with time to the southwest before weakening overnight. Expect
most/all of the TAF sites to see at least one or two storms,
with the potential of seeing 3 or 4 separate instances of low
cigs/visibilities as the showers and storms move through.
Overnight, there is a signal in the guidance of an MVFR deck of
low clouds being left behind as moist flow remains out of the
southwest, and somewhat convergent in the wake of the
departing tropical low pressure. Have trended this into the
northern TAF sites /DAY, CMH, LCK/ for now where the strongest
model signal is. Should see some scattering out of the clouds on
Thursday and there is potential for afternoon redevelopment
especially in the 30 hour TAF /CVG/ but confidence not high
enough yet to place in the terminals.

OUTLOOK...Thunderstorms are possible Thursday afternoon into
Friday. MVFR ceilings and visibilities possible Thursday
afternoon into Thursday night.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...JGL
NEAR TERM...Binau
SHORT TERM...JGL
LONG TERM...Haines
AVIATION...Binau
Hazardous weather outlook, May 30, 3:26 AM EST, 10 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
426 AM EDT Wed May 30 2018

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-311100-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
426 AM EDT Wed May 30 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.
The remnants of Alberto will move through the region today and
tonight. This will lead to occasional showers and thunderstorms.

Some of the storms will be capable of producing heavy rainfall this
afternoon and evening, leading to the possibility of localized flash
flooding.

In addition, an isolated weak tornado cannot be ruled out later this
afternoon into this evening, primarily for areas north of the Ohio
River.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 30, 2:02 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Wilmington OH
302 PM EDT WED MAY 30 2018

OHZ061-062-070-071-077-078-301930-
Hamilton OH-Clermont OH-Montgomery OH-Warren OH-Butler OH-Greene OH-
302 PM EDT WED MAY 30 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HAMILTON...
NORTHEASTERN BUTLER...NORTHWESTERN CLERMONT...WARREN...SOUTHWESTERN
GREENE AND SOUTHEASTERN MONTGOMERY COUNTIES UNTIL 330 PM EDT...

At 301 PM EDT, radar indicated a strong thunderstorm near Kings
Island, moving north at 50 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Very heavy rain...

Locations impacted include...
Kettering, Middletown, Mason, Miamisburg, Lebanon, Springboro,
Monroe, Loveland, Franklin, Montgomery, Bellbrook, Carlisle, West
Carrollton, Waynesville, Morrow, Kings Island, Sixteen Mile Stand,
Four Bridges, Remington and Hunter.

This includes the following Interstates...
 I-71 in Ohio between mile markers 18 and 37.
 I-75 in Ohio between mile markers 27 and 46.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3921 8411 3923 8434 3965 8439 3969 8403
TIME...MOT...LOC 1901Z 185DEG 42KT 3930 8422

Binau

The radar

The Cincinnati radar (KILN), 37 km away, was scanning. The volume nearest the first event began at 19:05 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Warren

When
May 30, 2:06 PM EST to 2:12 PM EST
Where
Warren County, 0.53 mi SW of Maineville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.315, -84.228

A couple of trees were downed in the Maineville area.

Thunderstorm Wind, Warren

When
May 30, 2:19 PM EST to 2:21 PM EST
Where
Warren County, 1.74 mi ESE of Lelan
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.440, -84.140

A tree was downed in Turtle Creek Township, east of Lebanon.

Thunderstorm Wind, Montgomery

When
May 30, 2:38 PM EST to 2:40 PM EST
Where
Montgomery County, 0.87 mi SW of Moraine
Measured
50 kt (58 mph) estimated gust
Property damage
$200
Reported by
Broadcast Media
Coordinates
39.710, -84.230

Some large branches were downed in Moraine.

Thunderstorm Wind, Clark

When
May 30, 3:13 PM EST to 3:15 PM EST
Where
Clark County, 1.74 mi NE of Pitchin
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.850, -83.750

A tree was downed.

Tornado, Miami

When
May 30, 7:46 PM EST to 7:48 PM EST
Where
Miami County, 1.57 mi ESE of Plsnt Hll Bshre Arpt to 1.61 mi ESE of Plsnt Hll Bshre Arpt
Rating
EF0
Path length
0.1 mi
Path width
30 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
40.039, -84.304

A tornado briefly touched down just south of Ohio Route 718, destroying an outbuilding and causing damage to several trees. The outbuilding was completely destroyed with part of the structure landing on an adjacent garage. Parts of the tin roofing were strewn into adjacent properties and across Ohio Route 718. A photograph taken near the damaged location showed a funnel cloud extending nearly to the ground and eyewitness reports from an adjacent residence confirmed a brief touchdown with debris being lofted into the air.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyThe tornado archive for Ohio, 2018Warnings in Ohio, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747697, 747698, 747699, 747700, 754088.